Friday, November 28, 2014
Treating Irregular Heartbeat with Digoxin May Come with Risks
Atrial fibrillation is a common form of irregular heartbeat that has been linked to a rise in risk for stroke among older Americans. Digoxin has been widely used for more than a century to help treat irregular heartbeat, the authors of the new study said, and many guidelines recommend the drug for the treatment of atrial fibrillation.
However, the new findings “suggest that the use of digoxin should be re-evaluated for the treatment of atrial fibrillation in contemporary clinical practice,” study co-author Dr. Anthony Steimle, chief of cardiology at Kaiser Permanente Santa Clara Medical Center, said.
“In my experience as an electrophysiologist, specializing in heart rhythm, I’ve seen time and again that digoxin can be toxic to atrial fibrillation patients, proving useful in only a tiny subset who are bedridden,” said Dr. Soad Bekheit, director of electrophysiology services at Staten Island University Hospital in Staten Island, N.Y.
The new study involved nearly 15,000 adults who were recently diagnosed with atrial fibrillation and had no prior history of heart failure or digoxin use. During the three-year study, more than 4,800 of the patients began taking digoxin.
Those who took digoxin had a 71% higher risk of death and a 63% higher risk of hospitalization that those who did not take the heart drug, according to the study published November 21 in the journal Circulation: Arrhythmia and Electrophysiology.
“Given the other options available for heart-rate control, digoxin should be used with caution in the management of atrial fibrillation, especially in the absence of symptomatic systolic heart failure,” Steimle believes.
“Digoxin remains commonly used for rate control in atrial fibrillation, but very limited data exist to support this practice – mostly small, older clinical studies with very limited follow-up that did not assess the long-term effects of digoxin on mortality or hospitalization,” added study senior author Dr. Alan Go, a research scientist at the Kaiser Permanente Division of Research in Oakland, California.
Digoxin is one of the derivative drugs produced from the herb Foxglove. The discovery of Foxglove is attributed to Dr. William Withering who published a paper on its’ use in 1785. However, the use of Foxglove goes back hundreds of years in Europe where it was commonly used to treat “dropsy” (congestive heart failure). All parts of the plant are poisonous and it is not considered to be a “safe herb”.
Apparently, the drugs derived from Foxglove are not very safe either.
Atrial fibrillation is a common issue. In fact, I have developed atrial fibrillation over the course of the past year. I also manage several cases in the office. In the early stages, eliminating caffeine and chocolate often eliminates the symptoms. Over time however, dietary restrictions are not enough. Most cases will resolve when we increase the riboflavin (vitamin B2) and niacinamide (vitamin B3) while limiting the thiamine (vitamin B1). I believe that the large amounts of thiamine added to grains and other processed foods are responsible for most cases of atrial fibrillation.
Personally, I have not had an incident since adding vitamin B2 and B3 to my supplements several months ago.
If shifting the B-complex is not successful, increasing the magnesium to calcium ratio often is effective. Most calcium supplements contain a 2:1 ratio of calcium to magnesium. If your supplement has 250mg of calcium, it generally will contain 125mg of magnesium. Switching to a 1:1 ratio, or even a 1:2 ratio often will eliminate the symptoms of atrial fibrillation.
THE BOTTOM LINE:
If you suffer from atrial fibrillation, consult your physician about the use of digoxin. Refer them to this study (there are others with similar findings) and convince them to help you get off this medication.
Eliminate caffeine and chocolate from your diet. Consider working with a nutritionist to alleviate your symptoms with simple vitamin and/or mineral supplementation.
Source: National Institutes of Health –Friday, November 21, 2014